paracetamol overdose

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

Paracetamol poisoning is common both alone and mixed with another drug such as co-proxamol. In adults, doses of more than 250 mg / kg of paracetamol may cause severe toxicity, the main complication of which, is liver damage.

Deaths are more frequent when the drugs are a mixture, particularly, if the other is an opiate. In such cases, i.v. naloxone may quickly reverse the opiate component.

Of 100 paracetamol overdoses:

  • 10 consume enough drug to cause liver damage
  • 2 would die of liver failure if untreated

Simplified guidance on treating paracetamol overdose with intravenous acetylcysteine is as follows (1):

  • all patients with a timed plasma paracetamol level on or above a single treatment line joining points of 100 mg/L at 4 hours and 15 mg/L at 15 hours after ingestion should receive acetylcysteine (Parvolex or generics) based on a new treatment nomogram, regardless of risk factors for hepatotoxicity
  • where there is doubt over the timing of paracetamol ingestion including when ingestion has occurred over a period of one hour or more - 'staggered overdose' -acetylcysteine should always be given without delay (the nomogram should not be used)
  • administer the initial dose of acetylcysteine as an infusion over 60 minutes to minimise the risk of common dose-related adverse reactions
  • hypersensitivity is no longer a contraindication to treatment with acetylcysteine

A review has noted (2):

  • acetylcysteine has been used as an effective treatment for paracetamol poisoning for decades with a simple weight based regimen involving three infusions (three-bag protocol)
  • in the last 5 years, there has been a move away from the three-bag protocol that is overcomplicated and associated with a high rate of early (non IgE anaphylactic and cutaneous systemic hypersensitivity) reactions
  • in the United Kingdom, the Scottish and Newcastle Anti-emetic Pretreatment for Paracetamol Poisoning (SNAP) 12-h regimen (100 mg/kg over 2 h followed by 200 mg/g over 10 h) is being adopted, while in Australia, a two-bag simplification (200 mg/kg over 4 h followed by 100 mg/kg over 16 h) of the three-bag regimen is now recommended
    • both are associated with less adverse reactions, and in large observational studies have been shown to have similar efficacy to the traditional regimen

Notes:

  • now recognised that the dose of acetylcysteine used for decades may not be effective for these cases, so clinicians now challenge the illogical ‘one size fits all’ to antidote dosing for paracetamol
    • in massive overdoses, an increased dose is now recommended, and low risk patients may require less treatment

Reference:

  • MRHA (September 2012). Drug and Safety Update (6; (2)).
  • Isbister GK, Chiew A. The changing face of paracetamol toxicity and new regimens for an old antidote acetylcysteine. Br J Clin Pharmacol. 2020;1-2.

Last edited 08/2020

Links: